Alert archive / California / Freeze Warnings in 2011

Freeze Warning 11, NWS San Francisco Bay Area, CA

December 24, 20118 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 24, 2011, 1:13 PM PST for 8 counties in California. It took effect at Dec 24, 2011, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2011, 1:13 PM PST (21:13 UTC)
In effect from
Dec 24, 2011, 11:00 PM PST
Expired
Dec 25, 2011, 9:00 AM PST
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, Santa Clara County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 49 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3273 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WWUS76 KMTR 242113
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
113 PM PST SAT DEC 24 2011

...FREEZE WARNING IN EFFECT FROM 11 PM TONIGHT TO 9 AM SUNDAY...

.A COLD AIRMASS WILL CONTINUE OVER THE AREA TONIGHT. A MOSTLY
CLEAR SKY...LIGHT WIND...AND A DRY AIRMASS WILL ALLOW TEMPERATURES
IN THE VALLEYS TO DROP BELOW FREEZING.

CAZ506-507-510-516-251200-
/O.NEW.KMTR.FZ.W.0011.111225T0700Z-111225T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
113 PM PST SAT DEC 24 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SUNDAY. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE 20S LATE TONIGHT
  INTO SUNDAY MORNING. ISOLATED WIND SHELTERED SPOTS COULD EVEN
  BRIEFLY DIP INTO THE UPPER TEENS.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

CAZ513-528-251200-
/O.NEW.KMTR.FZ.W.0011.111225T0700Z-111225T1700Z/
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
113 PM PST SAT DEC 24 2011

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
SUNDAY. 

* TEMPERATURES: EXPECT WIDESPREAD LOWS IN THE MID 20S TO LOWER 30S
  LATE TONIGHT INTO SUNDAY MORNING. ISOLATED WIND SHELTERED INLAND
  VALLEYS COULD EVEN BRIEFLY DIP TO NEAR 20.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$
EVANS
WEATHER.GOV/SANFRANCISCO
2 follow-up statements
766 
WWUS76 KMTR 251131
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
331 AM PST SUN DEC 25 2011

CAZ506-507-510-516-251700-
/O.CON.KMTR.FZ.W.0011.000000T0000Z-111225T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
331 AM PST SUN DEC 25 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
THE INTERIOR VALLEYS.

* TEMPERATURES: EXPECT WIDESPREAD LOW TEMPERATURES IN THE MID TO
  UPPER 20S EARLY SUNDAY MORNING. ISOLATED WIND SHELTERED SPOTS
  COULD EVEN DIP INTO THE LOWER 20S.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ513-528-251700-
/O.CON.KMTR.FZ.W.0011.000000T0000Z-111225T1700Z/
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
331 AM PST SUN DEC 25 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR
THE INLAND VALLEYS.

* TEMPERATURES: EXPECT WIDESPREAD LOW TEMPERATURES IN THE UPPER
  20S AND LOWER 30S EARLY THIS MORNING. ISOLATED WIND SHELTERED
  INLAND VALLEYS COULD SEE LOWS IN THE MID 20S.

* IMPACTS: SENSITIVE VEGETATION COULD BE KILLED BY THE COLD 
  TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

DYKEMA
011 
WWUS76 KMTR 251702
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
902 AM PST SUN DEC 25 2011

...FREEZE WARNING HAS EXPIRED...

.TEMPERATURES ARE MAKING THEIR WAY ABOVE FREEZING ACROSS MOST OF
THE AREA. THEREFORE...THE FREEZE WARNING HAS EXPIRED. TEMPERATURES
TONIGHT WILL NOT BE AS COLD AS THIS MORNING. HOWEVER...A FEW AREAS
WILL EXPERIENCE OVERNIGHT LOWS TONIGHT BELOW FREEZING ONCE AGAIN.

CAZ506-507-510-513-516-528-251815-
/O.EXP.KMTR.FZ.W.0011.000000T0000Z-111225T1700Z/
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
902 AM PST SUN DEC 25 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 24, 9:32 AM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 24, 9:32 AM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
932 AM PST SAT DEC 24 2011

.DISCUSSION...AS OF 9:30 AM PST SATURDAY...HIGH PRESSURE ALOFT
COMBINED WITH A COLD AND DRY AIR MASS WILL KEEP THE WEATHER STATUS
QUO FOR ONE MORE DAY. THE STRONG SURFACE PRESSURE GRADIENT
BETWEEN THE COAST AND THE GREAT BASIN CONTINUES WITH A DIFFERENCE
FROM WINNEMUCCA...NV TO SAN FRANCISCO OF 14.6 MB. THIS OFFSHORE
FLOW IS WHAT HAS KEPT THE LOWER ATMOSPHERE DRY AND COLD...AND THE
WIND MAINLY LIGHT FROM THE NORTHEAST. HOWEVER...THE RIDGE WILL
WEAKEN ON SUNDAY AND THE ONSHORE FLOW WILL RETURN AS A SHORT WAVE
TROUGH PUSHES INTO NORTHERN CALIFORNIA. THIS WILL MODERATE THE
OVERNIGHT LOWS WITH A TREND BACK TOWARD NORMAL SUNDAY NIGHT.

&&

.PREVIOUS DISCUSSION 0345...AS OF 3:45 AM PST SATURDAY...THE
FLOW WILL BECOME ZONAL STARTING THE BEGINNING OF THE WEEK AS THE
RIDGE BREAKS DOWN. EMBEDDED SHORTWAVES WILL MOVE ACROSS THE
PACIFIC NW AND NORTHERN CALIFORNIA. STARTING ON TUESDAY THERE WILL
BE A CHANCE OF RAIN...MAINLY NORTH OF THE GOLDEN GATE THROUGH THE
REMAINDER OF THE WEEK. THE BEST CHANCE OF RAIN FOR THE DISTRICT
WILL BE THE WEDNESDAY TO THURSDAY TIME PERIOD...HOWEVER MODELS ARE
NOT IN AGREEMENT ON HOW FAR SOUTH THE RAIN WILL BE. IT LOOKS LIKE
THE HEAVIEST RAIN WILL REMAIN NORTH OF THE DISTRICT...WITH THE
SOUTHERN PORTIONS OF THE DISTRICT POSSIBLY NOT SEEING ANY RAIN AT
ALL.

&&

.AVIATION...AS OF 9:30 AM PST SATURDAY...VFR CONDITIONS WILL PREVAIL
THROUGH THE FORECAST AS SURFACE HIGH PRESSURE DOMINATES THE
REGION. MAINLY LIGHT AND VARIABLE WINDS.

VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 PM

&&

PUBLIC FORECAST: EVANS/STROBIN
AVIATION/MARINE: RILEY
Hazardous weather outlook, Dec 24, 8:40 AM PST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
840 AM PST SAT DEC 24 2011

CAZ506-507-510-513-516-528>530-241745-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
840 AM PST SAT DEC 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

ANOTHER COLD NIGHT IS EXPECTED TONIGHT INTO SUNDAY MORNING WITH
TEMPERATURES FALLING IN TO THE MID 20S TO MID 30S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD START TO THE DAY WILL OCCUR ON SUNDAY WITH
TEMPERATURES IN THE MID 20S TO MID 30S. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED BEYOND SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.